Alert archive / Ohio / Gale Watches in 2012

Gale Watch 9, NWS Cleveland, OH

December 25, 2012

NWS Cleveland, OH issued this gale watch at Dec 25, 2012, 9:50 AM EST. It took effect at Dec 26, 2012, 12:00 PM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 25, 2012, 9:50 AM EST (14:50 UTC)
In effect from
Dec 26, 2012, 12:00 PM EST
Expired
Dec 25, 2012, 3:12 PM EST
In force
Issued by
NWS Cleveland, OH

The text

As transmitted, in the capitals the NWS used until 2016.

686 
WHUS71 KCLE 251450
MWWCLE

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE CLEVELAND OH
950 AM EST TUE DEC 25 2012

LEZ061-142>149-162>169-252300-
/O.NEW.KCLE.GL.A.0009.121226T1700Z-121227T0900Z/
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-
GENEVA-ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
950 AM EST TUE DEC 25 2012

...GALE WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH LATE
WEDNESDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A GALE
WATCH...WHICH IS IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH LATE
WEDNESDAY NIGHT. 

* WINDS: NORTHEAST WINDS ARE EXPECTED TO INCREASE TO 35 KNOT
  GALES ON LAKE ERIE WEDNESDAY AFTERNOON AND CONTINUE THROUGH MUCH
  OF WEDNESDAY NIGHT.

* WAVES:WAVES WILL REACH AS HIGH AS 12 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WATCH IS ISSUED WHEN THERE IS POTENTIAL FOR GALE 
FORCE WINDS OF 34 TO 47 KNOTS IN UPCOMING DAYS. MARINERS SHOULD
MONITOR THE FORECAST AND PREPARE TO TAKE APPROPRIATE ACTIONS OR
CONSIDER ALTERING THEIR PLANS.

&&

$$
1 follow-up statement
440 
WHUS71 KCLE 252012
MWWCLE

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE CLEVELAND OH
312 PM EST TUE DEC 25 2012

LEZ061-142>149-162>169-260415-
/O.UPG.KCLE.GL.A.0009.121226T1700Z-121227T0900Z/
/O.NEW.KCLE.GL.W.0015.121226T1700Z-121227T0900Z/
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-
GENEVA-ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
312 PM EST TUE DEC 25 2012

...GALE WARNING IN EFFECT FROM NOON WEDNESDAY TO 4 AM EST
THURSDAY...

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT FROM NOON WEDNESDAY TO 4 AM EST
THURSDAY. THE GALE WATCH IS NO LONGER IN EFFECT. 

* WINDS: NORTHEAST WINDS WILL INCREASE TO 35 KNOT GALES ON LAKE
  ERIE WEDNESDAY AFTERNOON AND CONTINUE THROUGH MUCH OF WEDNESDAY
  NIGHT.

* WAVES:WAVES WILL REACH 12 TO 14 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT 
OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPER EQUIPMENT. MARINERS WITHOUT THE PROPER
EXPERIENCE SHOULD SEEK SAFE HARBOR PRIOR TO THE ONSET
OF GALE CONDITIONS.

&&

$$

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this gale watch went out at Dec 25, 7:01 AM EST, 2 hours 49 minutes earlier.

Area forecast discussion, Dec 25, 7:01 AM EST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
701 AM EST TUE DEC 25 2012

.SYNOPSIS...
AN AREA OF STRONG LOW PRESSURE OVER THE GULF COAST LATER TODAY
WILL MOVE NORTHEAST TO THE OHIO VALLEY ON WEDNESDAY AND THEN SHIFT
TO THE MID ATLANTIC COAST WEDNESDAY NIGHT. THE LOW WILL THEN MOVE
UP THE EAST COAST ON THURSDAY. HIGH PRESSURE WILL BRIEFLY BUILD
OVER THE LOCAL AREA ON FRIDAY. ANOTHER LOW PRESSURE SYSTEM COULD
IMPACT THE AREA OVER THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
HAVE REMOVED THE REMAINING PRECIP FROM THE FORECAST TODAY. SOME
CLEARING IS APPROACHING THE AREA FROM THE NORTH AND NORTHWEST AND
HAVE GONE WITH A MORE OPTIMISTIC CLOUD FORECAST. NO CHANGES TO
TEMPS.

ORIGINAL...THINGS HAVE QUIETED DOWN. HAVE NOT RECEIVED ANY REPORTS OF
FREEZING DRIZZLE OVERNIGHT. COULD STILL SEE A FEW FLURRIES THE
NEXT COUPLE OF HOURS AT THE EASTERN END OF THE AREA. JUST A COUPLE
SPOTS STILL REPORTING FOG AND THAT SHOULD IMPROVE AS WELL. THE AREA
REMAINS BLANKETED WITH STRATUS AND STRATO CU. THE CLOUDS WILL BE
SLOW TO CLEAR TODAY BUT STILL THINK MOST AREAS WILL ENJOY AT LEAST
PARTIAL SUNSHINE THIS AFTERNOON. HAVE TRENDED COOLER THAN
GUIDANCE.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
HAVE DECIDED NOT TO WAIT AND HAVE ISSUED A WINTER STORM WARNING
FOR THE ENTIRE AREA. MODELS HAVE COME INTO BETTER AGREEMENT AND
NOW SHARE THE ECMWF'S MORE SOUTHERN LOW TRACK. THIS MEANS TEMP
PROFILES SHOULD BE A LITTLE COOLER THAN EARLIER THOUGHT RESULTING
IN A REDUCED THREAT FOR MIXED PRECIP. REALISTICALLY...ONLY THE
SOUTHERN AND SOUTHEASTERN TIPS OF THE AREA HAVE A SHOT FOR MIXED
PRECIP. VERY GOOD FRONTOGENETIC FORCING WITH THIS SYSTEM WITH A
BULLS EYE OVER THE SOUTHERN END OF THE AREA. WOULD EXPECT THE MAX
QPF FROM THE MODELS TO BE A LITTLE FURTHER SOUTH THAN DEPICTED
GIVEN THE LOCATION OF THE 700MB AND 850 MB LOW OVER KY/WV DURING
THE PERIOD. SUSPECT THAT THE HEAVIEST SNOW WILL FALL FROM KMNN TO
KMFD AND THEN TO THE EAST OF THE I-71 CORRIDOR. ACCUMS OF 10 TO 12
INCHES SEEM REALISTIC. FURTHER WEST ACCUMULATIONS WILL DIMINISH
WITH MAYBE 6 OR 7 INCHES AT KTOL. BUT...GIVEN GUSTY NE WINDS
CONDITIONS WILL BE BAD EVEN THERE AND SEE NO REASON NOT TO GO WITH
A WARNING FOR THE ENTIRE AREA. GIVEN THE ABUNDANCE MOISTURE
STREAMING INTO THE AREA FROM THE ATLANTIC THE QPF TOTALS SEEM
REASONABLE. IT APPEARS THAT THE HEAVIEST SNOW WILL FALL WEDNESDAY
AFTERNOON AND EVENING WHEN THE UPPER SUPPORT IS THE BEST.
SNOWFALL RATES OF AN INCH PER HOUR ARE LIKELY ALONG WITH A WET 10
TO 1 RATIO OF QPF TO SNOW. THIS WET SNOW MAY ACTUALLY HELP REDUCE
THE BLOWING AND DRIFTING SOME. THE SURFACE LOW WILL JUMP THE
APPALACHIANS AND SHIFT TO THE EAST COAST BY EARLY THURSDAY
DISRUPTING THE FLOW OF MOISTURE INTO THE AREA. IN FACT...BY 12Z
THURSDAY THE GUIDANCE IS SHOWING SYNOPTIC SCALE SUBSIDENCE OVER
THE ENTIRE AREA. WILL KEEP THE WARNING GOING TILL 12Z ALL AREAS BUT
THAT IS MAINLY FOR THE BLOWING AND DRIFTING CAUSED BY THE GUSTY
WINDS. MOST OF THE ACCUMULATION WILL BE OVER BY 06Z THURSDAY. SOME
LINGERING SNOW SHOWERS ARE POSSIBLE THURSDAY AND THURSDAY NIGHT MAINLY
OVER THE EASTERN PORTION OF THE AREA. RIDGING WILL OCCUR ON FRIDAY
AND WILL TRY FOR DRY WEATHER.

BIG DIFFERENCES START TO SHOW UP IN THE MODELS BY THE START OF THE
WEEKEND. THE GFS TRACKS ANOTHER LOW UP THE OHIO VALLEY FRIDAY
NIGHT WITH MORE SNOW LIKELY. THE ECMWF KEEPS THIS LOW IN THE
SOUTHERN STREAM WITH LITTLE IMPACT FOR THE LOCAL AREA. FOR NOW
WILL KEEP SMALL CHANCE POPS AND WILL LET THE DAY CREW TAKE ANOTHER LOOK.

HAVE TRENDED BELOW GUIDANCE TEMPS THROUGHOUT THE PERIOD.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
BEGINNING SATURDAY MODELS CONTINUING TO TRY AND ADVERTISE LOW
PRESSURE NEAR THE AREA. 00Z ECMWF TRENDING KEEPING SOUTHERN STREAM
LOW PRESSURE MAINLY OVER THE OHIO VALLEY AND MOVING TO THE
ATLANTIC WHILE NORTHERN LOW MOVES ACROSS THE AREA. GFS MEANWHILE
SHOWS A BROAD LOW PRESSURE FROM THE SOUTHERN GREAT LAKES TO THE GULF
COAST. EITHER WAY THINKING THAT EVEN IF THE WEAKER QUICK MOVING
NORTHERN STREAM LOW IMPACT THE AREA IT WOULD STILL POSSIBLY BRING
SOME LIGHT SNOW TO THE AREA ON SATURDAY WITH ONLY LGT AMOUNTS.
NONETHELESS WILL CONTINUE WITH HIGH CHC TO LIKELY POPS FOR SOME
SNOW. SOME LAKE EFFECT SNOW SHOWERS EXPECTED TO LINGER THROUGH
SUNDAY ACROSS FAR NE OH/NW PA. MADE LITTLE CHANGE TO MONDAY AS ECMWF
SHOWS HIGH PRESSURE TRYING TO RIDGE INTO THE AREA...BUT GFS SHOWING
LOW PRESSURE AND TROUGHINESS OVER THE GREAT LAKES REGION.

&&

.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
HIGH PRESSURE WILL RIDGE OVER THE AREA TODAY PROVIDING QUIET
WEATHER BEFORE THE APPROACHING STORM SYSTEM ON WEDNESDAY.
SATELLITE SHOWING SOME BREAKS IN THE MVFR CLOUDS OVER LAKE ERIE
AND ACROSS SE MI. WILL WATCH FOR THE POSSIBILITY OF CIGS
DISSIPATING AT CLE ALSO THIS MORNING AS THEY HAVE AT TOL...BUT
SATELLITE SHOWING ERI WILL MISS OUT ON THE OPPORTUNITY TO SCATTER
OUT CIGS. THE GENERAL TREND LATER THIS MORNING AND AFTERNOON WILL
BE FOR MVFR CIGS TO BECOME VFR AND THEN TRANSITION TO SOME MID AND
HIGH CIGS AFTER AROUND 22Z. MID AND HIGH CLOUDS GRADUALLY LOWER
TONIGHT BUT EXPECTED TO REMAIN VFR UNTIL LATE.

NORTH WINDS 10KT OR LESS SHIFTING NE THIS AFTERNOON...THEN
INCREASE 10-15 KNOTS TONIGHT.

OUTLOOK...IFR...LIFR...VLIFR AND WINDY WEDNESDAY AND WEDNESDAY
EVENING WITH SN. OTHERWISE NON VFR POSSIBLE THURSDAY
AFTERNOON/NIGHT ESPECIALLY ERN SITES. NON VFR LIKELY LATE FRIDAY
AND SATURDAY.

&&

.MARINE...
HIGH PRESSURE TRYING TO RIDGE OVER THE LAKE TODAY FROM THE NORTH
WILL BE SHORT LIVED AS FOCUS WILL TURN TO LOW PRESSURE DEVELOPING
OVER THE LOWER MISSISSIPPI VALLEY AND MOVING TOWARD THE LAKE ON
WEDNESDAY. FOR TODAY NORTH WINDS SHIFTING NORTHEAST AND INCREASING
TONIGHT AHEAD OF THE LOW. LOW PRESSURE TO TRACK SOUTHEAST OF THE
LAKE THROUGH WEDNESDAY AND THEN THE MID ATLANTIC COAST ON THURSDAY.
WINDS ON THE LAKE WILL BE AROUND 30 KNOTS ON WEDNESDAY. STILL SOME
UNCERTAINTY AS TO GALES...BUT THEY ARE MENTIONED ACROSS THE EASTERN
PORTIONS OF THE LAKE IN THE OPEN WATERS. FOR NOW WILL CONTINUE TO
MENTION POSSIBILITY OF GALES IN THE HWO BUT WILL ALLOW DAY SHIFT TO
DETERMINE NEED TO GALE HEADLINES. WIND AND WAVES WILL BEGIN TO
DIMINISH DURING THURSDAY AS THE LOW MOVES AWAY. THE NEXT LOW
PRESSURE SYSTEM IS EXPECTED OVER THE WEEKEND BUT WINDS ARE NOT
EXPECTED TO BE NEARLY AS HIGH AS WEDNESDAY.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...WINTER STORM WARNING FROM 11 AM WEDNESDAY TO 7 AM EST THURSDAY
     FOR OHZ012>014-023-089.
     WINTER STORM WARNING FROM 7 AM WEDNESDAY TO 7 AM EST THURSDAY
     FOR OHZ003-006>011-017>022-027>033-036>038-047.
PA...WINTER STORM WARNING FROM 11 AM WEDNESDAY TO 7 AM EST THURSDAY
     FOR PAZ001>003.
MARINE...NONE.

&&

SYNOPSIS...KUBINA
NEAR TERM...KUBINA
SHORT TERM...KUBINA
LONG TERM...ABE
AVIATION...ABE
MARINE...ABE
Hazardous weather outlook, Dec 25, 5:32 AM EST, 4 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
532 AM EST TUE DEC 25 2012

OHZ012>014-023-089-PAZ001>003-261045-
LAKE-GEAUGA-ASHTABULA INLAND-TRUMBULL-ASHTABULA LAKESHORE-
NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
532 AM EST TUE DEC 25 2012

...WINTER STORM WARNING IN EFFECT FROM 11 AM WEDNESDAY TO 7 AM EST
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO AND NORTHWEST
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ003-006>011-017>022-027>033-036>038-047-261045-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-HANCOCK-SENECA-
HURON-MEDINA-SUMMIT-PORTAGE-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-
STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
532 AM EST TUE DEC 25 2012

...WINTER STORM WARNING IN EFFECT FROM 7 AM WEDNESDAY TO 7 AM EST
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-142>149-162>169-261045-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
532 AM EST TUE DEC 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NORTHEAST WINDS WILL APPROACH GALE FORCE ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 25, 3:18 AM ESTWinter Storm WarningCLEAshland, Ashtabula, Crawford, Cuyahoga, Erie, Geauga and 22 more42 hr
Dec 25, 2:41 PM ESTBlizzard WarningCLEAshtabula, Crawford, Cuyahoga, Erie, Hancock, Huron and 7 more31 hr
Dec 25, 3:12 PM ESTGale WarningCLE37 hr

Nearby

Gale Watches in Ohio, 2012Every gale watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.